Paradoxical response to osimertinib therapy in a patient with T790M‑mutated lung adenocarcinoma

  • Authors:
    • Shinichiro Okauchi
    • Hajime Osawa
    • Kunihiko Miyazaki
    • Mio Kawaguchi
    • Hiroaki Satoh
  • View Affiliations

  • Published online on: October 27, 2017     https://doi.org/10.3892/mco.2017.1474
  • Pages:175-177
Metrics: HTML 0 views | PDF 0 views
0

Abstract

A ‘paradoxical response’ to cancer treatment is a term used to describe the emergence of unexpected new lesions and the progression of existing lesions, despite appropriate and effective therapy. ‘Pseudo‑progression’ is a phenomenon in which lymphocytes activated by an immune checkpoint inhibitor accumulate in a tumor and expand its shadow, mimicking enlargement of the primary lesion or development of a new metastatic lesion. Patients receiving cancer chemotherapy may respond differently to treatment, by exhibiting a response, deterioration, or the simultaneous occurrence of both. These variations may be attributed to the heterogeneity of the cancer. However, differences in the temporary response to epidermal growth factor receptor‑tyrosine kinase inhibitor (EGFR‑TKI) treatment are rarely observed. If such a phenomenon is observed, it should not affect the evaluation of the therapeutic effect or be considered as an indication for the discontinuation of treatment. We herein report a rare case of a transient increase in carcinomatous pleural fluid as a paradoxical response to osimertinib treatment in a patient with T790M‑mutated lung adenocarcinoma. The primary lesion and pulmonary metastases responded well to therapy. Although this paradoxical response is very rare, of non‑malignant nature, and does not usually require treatment modification of, physicians must acknowledge that it is not a clinically discouraging characteristic when using EGFR‑TKI to treat T790M‑mutated lung adenocarcinoma.

Related Articles

Journal Cover

January 2018
Volume 8 Issue 1

Print ISSN: 2049-9450
Online ISSN:2049-9469

Sign up for eToc alerts

Recommend to Library

Copy and paste a formatted citation
APA
Okauchi, S., Osawa, H., Miyazaki, K., Kawaguchi, M., & Satoh, H. (2018). Paradoxical response to osimertinib therapy in a patient with T790M‑mutated lung adenocarcinoma. Molecular and Clinical Oncology, 8, 175-177. https://doi.org/10.3892/mco.2017.1474
MLA
Okauchi, S., Osawa, H., Miyazaki, K., Kawaguchi, M., Satoh, H."Paradoxical response to osimertinib therapy in a patient with T790M‑mutated lung adenocarcinoma". Molecular and Clinical Oncology 8.1 (2018): 175-177.
Chicago
Okauchi, S., Osawa, H., Miyazaki, K., Kawaguchi, M., Satoh, H."Paradoxical response to osimertinib therapy in a patient with T790M‑mutated lung adenocarcinoma". Molecular and Clinical Oncology 8, no. 1 (2018): 175-177. https://doi.org/10.3892/mco.2017.1474